Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 33, NWS Norman, OK

June 21, 2020Wichita County, Texas

NWS Norman, OK issued this flash flood warning at Jun 21, 2020, 8:46 AM CDT for Wichita County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2020, 8:46 AM CDT (13:46 UTC)
Expired
Jun 21, 2020, 11:45 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Wichita County, TX

The radar

The Altus AFB radar (KFDR), 61 km from the middle of the area, began a volume at 13:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 1.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1688 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1688 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

176 
WGUS54 KOUN 211346
FFWOUN
TXC485-211645-
/O.NEW.KOUN.FF.W.0033.200621T1346Z-200621T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
846 AM CDT Sun Jun 21 2020

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Southeastern Wichita County in northern Texas...

* Until 1145 AM CDT.

* At 846 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Wichita Falls, Sheppard AFB and Pleasant Valley. 

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3396 9864 3403 9859 3401 9842 3384 9842
      3384 9860

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Mahale

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 4:51 AM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 21, 4:51 AM CDT, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Norman OK
451 AM CDT Sun Jun 21 2020

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 434 AM CDT Sun Jun 21 2020

Scattered storms this morning will persist and slowly move east
across southern Oklahoma this morning and be capable of producing
widely scattered severe storms and locally heavy rainfall. Storms
in northwest Oklahoma may also persist for a while this morning,
but these storms are expected to weaken more quickly.

Although there is some potential for severe weather this morning,
the main risk will be late this afternoon and this evening as
storms develop and move into northern Oklahoma and spread south
and southeast. Atmospheric parameters will be in place to support
severe thunderstorms late this afternoon and this evening. Low-
level shear improves as low-level jet develops with 1 km shear
increasing to 30 to 40 knots by 03Z. The day one outlook by the
SPC covers the potential evolution well.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 313 AM CDT Sun Jun 21 2020

An area of showers and thunderstorms is expected to be ongoing
across portions of the area Monday morning. Showers and storms will
remain possible Monday afternoon but chances will increase again
Monday night into Tuesday morning. Some strong to severe storms will
also be possible.

NW flow aloft will continue to affect the area through at least the
middle part of the week. Showers and storms will be possible during
this time although where, when, if will be somewhat dependent on the
previous day/night's convection and the affects on the region.
However, in general, storms are expected to develop in the High
Plains due to upslope flow and at least approach and possibly move
into portions of the fa during the evening/overnight period.
Additional storms could develop in the fa during the afternoon/early
evening hours near any boundaries over the fa.

Late in the week, models begin to shift the upper weather pattern
with a trough moving across the central U.S. which will continue to
bring a chance for showers/storms to portions of the fa.

With the NW flow, clouds, and rain, temperatures are still expected
to remain around or below average for this time of year into next
weekend.

&&

.AVIATION...
(12Z TAFS)
Issued at 448 AM CDT Sun Jun 21 2020

Showers/storms will affect some TAF sites this morning. Additional
storms are expected to develop later this afternoon and move
across parts of the area this evening and overnight. Some of the
storms could produce strong and variable winds. MVFR/VFR ceilings
are expected. Winds will shift with any outflow boundaries.
Otherwise, winds will generally be from the S and SE this TAF
period. TAFs will be adjusted to current trends before being sent.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  91  70  88  69 /  30  60  20  80
Hobart OK         95  72  94  67 /  10  30  10  70
Wichita Falls TX  95  74  95  71 /  30  20  10  50
Gage OK           94  66  90  64 /  30  30  10  70
Ponca City OK     92  69  88  66 /  10  70  30  60
Durant OK         89  72  91  70 /  60  40  30  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...26
LONG TERM....25
AVIATION...25
Hazardous weather outlook, Jun 21, 3:56 AM CDT, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
356 AM CDT Sun Jun 21 2020

OKZ004>048-050>052-TXZ083>090-220900-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
356 AM CDT Sun Jun 21 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Severe storms are possible across the area with an Enhanced risk
across portions of northern and central Oklahoma.

Location...
The Enhanced risk is generally the area north of I-40. A Slight
risk is the area north of a line from Altus and Duncan, to Sulphur
and Coalgate Oklahoma.

Timing...
Some severe storms will be possible through 10 AM, mainly across
portions of southern Oklahoma and north Texas. Another round of
severe storms will be possible across the area late this afternoon
into tonight.

Impacts...
Up to ping pong ball size hail and wind gusts to 65 mph possible
during the morning hours.

Later today, up to baseball size hail and wind gusts to 70 mph
will be the main concerns. There is also a low chance for a
tornado, mainly across portions of northwest Oklahoma.

Locally heavy rain will also be a concern.

Discussion...
Elevated thunderstorms will continue to develop and move across
portions of the area this morning. Some of these storms could be
strong to severe. Storms are expected to decrease late this
morning and early afternoon.

Additional storms are expected to develop late this afternoon and
early evening, initially affecting portions of northern Oklahoma.
The storms will then likely develop into one or more lines that
continue to move across the area this evening and overnight.
Severe storms will be possible with large hail and strong wind
gusts the main concerns initially. Damaging winds are then
expected to become even more of a concern this evening with the
transition to one or more lines of storms.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
area should prepare for severe weather operations late this
afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...

Storms will be possible during the day Monday but higher chances
will be Monday evening and night. Strong to severe storms will be
possible once again with a Slight risk across much of the area.
Large hail and damaging winds will be the main concerns. Locally
heavy rain will also be possible.

Showers and thunderstorms will remain possible across at least
portions of the area through the rest of the week. Some strong to
severe storms could be possible. However, what occurs on one day
could be somewhat dependent on what occurred the previous day and
night and the impact on the airmass.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Jun 21, 7:48 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
748 AM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HAIL             2 SE BURKBURNETT        34.06N 98.54W
06/21/2020  E0.88 INCH       WICHITA            TX   TRAINED SPOTTER

&&

JPIKE
Local storm report, Jun 21, 7:51 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
751 AM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 AM     HAIL             BURKBURNETT             34.08N 98.56W
06/21/2020  E0.88 INCH       WICHITA            TX   EMERGENCY MNGR

&&

JPIKE
Special weather statement, Jun 21, 7:54 AM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
754 AM CDT Sun Jun 21 2020

OKZ037-044-TXZ086-211330-
Tillman OK-Cotton OK-Wichita TX-
754 AM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman...
southwestern Cotton and northern Wichita Counties Until 830 AM CDT...

AT 752 AM CDT, a strong thunderstorm was located over Loveland,
moving south at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Burkburnett, Grandfield, Devol and Loveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3431 9892 3439 9869 3407 9851 3403 9886
TIME...MOT...LOC 1252Z 339DEG 19KT 3430 9877

Mahale
Special weather statement, Jun 21, 8:18 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
818 AM CDT Sun Jun 21 2020

OKZ023-035-038-211345-
Kiowa OK-Caddo OK-Comanche OK-
818 AM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kiowa...southwestern
Caddo and northwestern Comanche Counties Until 845 AM CDT...

AT 814 AM CDT, strong thunderstorms were along a line extending from
5 miles south of Carnegie to near Cache, moving southeast at 5 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Western Lawton, Cache, Carnegie, Medicine Park, Meers, Lake Lawtonka,
Fort Sill, Wichita Mountains Wildlife Refuge, Mount Scott, Doris
Campground and The Visitor Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3511 9872 3510 9871 3511 9870 3511 9868
      3512 9867 3511 9863 3510 9862 3511 9862
      3510 9845 3459 9852 3459 9869
TIME...MOT...LOC 1314Z 319DEG 6KT 3502 9858 3464 9862

Mahale
Local storm report, Jun 21, 8:19 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
819 AM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 AM     FLOOD            MEERS                   34.78N 98.57W
06/21/2020                   COMANCHE           OK   PUBLIC

            2 INCHES OF RAIN OVER THE ROAD NEAR THE INTERSECTIONS OF
            NW WOLF RD AND HWY 115.

&&

JPIKE
Local storm report, Jun 21, 8:29 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
829 AM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 AM     HAIL             MEERS                   34.78N 98.57W
06/21/2020  E1.00 INCH       COMANCHE           OK   PUBLIC

            NEAR INTERSECTION OF NW WOLF RD AND HWY 115

&&

JPIKE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 11:53 PM CDTSpecial Weather StatementOUNHardeman37 min
Jun 21, 4:37 AM CDTSevere Thunderstorm WarningOUNClay38 min
Jun 21, 5:27 AM CDTSpecial Weather StatementOUNClay33 min
Jun 21, 5:55 AM CDTAreal Flood AdvisoryOUNClay2 hr
Jun 21, 6:45 AM CDTFlash Flood WarningOUNClay3 hr
Jun 21, 7:06 AM CDTSpecial Weather StatementOUNClay24 min
Jun 21, 7:23 AM CDTSevere Thunderstorm WarningOUNWichita39 min
Jun 21, 7:54 AM CDTSpecial Weather StatementOUNWichita36 min
Jun 21, 8:08 AM CDTAreal Flood AdvisoryOUNClay3 hr
Jun 21, 8:13 AM CDTSevere Thunderstorm WarningOUNWichita47 min
Jun 21, 8:28 AM CDTFlash Flood WarningOUNClay3 hr
Jun 21, 8:32 AM CDTAreal Flood AdvisoryOUNWichita3 hr

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.